Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 72, NWS St. Louis, MO

May 22, 20194 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 22, 2019, 10:17 PM CDT for 4 counties in Missouri. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2019, 10:17 PM CDT (03:17 UTC)
Expired
May 22, 2019, 11:00 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Audrain County, MO, Callaway County, MO, Montgomery County, MO, Pike County, MO

The radar

The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 10:40 PM CDTTSTM WND DMGKingdom City, MOSEVERAL LARGE TREES WERE BLOWN DOWN AT THE INTERSECTION OF U.S. HIGHWAY 54 AND INTERSTATE 70. SOME OF THE TREES WERE AT LEAST 2 FEET IN DIAMETER.
May 22, 11:00 PM CDTTSTM WND DMG1 W New Hartford, MONUMEROUS TREE LIMBS WERE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

586 
WUUS53 KLSX 230317
SVRLSX
MOC007-027-139-163-230400-
/O.NEW.KLSX.SV.W.0072.190523T0317Z-190523T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1017 PM CDT Wed May 22 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Audrain County in central Missouri...
  Montgomery County in east central Missouri...
  Northern Callaway County in central Missouri...
  Southwestern Pike County in northeastern Missouri...

* Until 1100 PM CDT.

* At 1017 PM CDT, a severe thunderstorm was located over Auxvasse,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fulton, Mexico, Montgomery City, Wellsville, Auxvasse, New
  Florence, Jonesburg, Bellflower, Martinsburg, Shamrock, Buell, New
  Hartford, Williamsburg, Mineola, High Hill, Middletown, Kingdom
  City, Benton City, Vandiver and Danville.

This includes Interstate 70 in Missouri between exits 144 and 183.
 
This also includes Graham Cave State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for central,
northeastern and east central Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3907 9210 3917 9210 3923 9176 3913 9176
      3927 9120 3914 9119 3914 9126 3885 9127
      3883 9214
TIME...MOT...LOC 0317Z 252DEG 38KT 3904 9193 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Carney
1 follow-up statement
620 
WWUS53 KLSX 230340
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1040 PM CDT Wed May 22 2019

MOC007-027-139-163-230400-
/O.CON.KLSX.SV.W.0072.000000T0000Z-190523T0400Z/
Audrain MO-Montgomery MO-Callaway MO-Pike MO-
1040 PM CDT Wed May 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN AUDRAIN COUNTY IN CENTRAL MISSOURI...MONTGOMERY
COUNTY IN EAST CENTRAL MISSOURI...NORTHEASTERN CALLAWAY COUNTY IN
CENTRAL MISSOURI AND SOUTHWESTERN PIKE COUNTIES IN NORTHEASTERN
MISSOURI...

At 1040 PM CDT, a severe thunderstorm was located near Wellsville,
moving east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fulton, Mexico, Montgomery City, Wellsville, Auxvasse, New Florence,
Jonesburg, Bellflower, Martinsburg, Shamrock, Buell, New Hartford,
Williamsburg, Mineola, High Hill, Middletown, Kingdom City, Benton
City, Vandiver and Danville.

This also includes Graham Cave State Park.
 
This includes Interstate 70 in Missouri between exits 148 and 183.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for central
Missouri. A Tornado Watch also remains in effect until 500 AM CDT for
central, northeastern and east central Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3909 9198 3920 9190 3923 9176 3913 9176
      3927 9120 3914 9119 3914 9126 3885 9127
      3884 9202
TIME...MOT...LOC 0340Z 257DEG 50KT 3911 9152 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:55 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 22, 6:55 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
655 PM CDT Wed May 22 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 515 PM CDT Wed May 22 2019

Another busy night of severe weather is underway as one supercell
has already developed over northeast MO ahead of a cold front in
in an axis of 1000-2000 J/kg MLCAPE. This same area is overlaid by
effective shear of 70kts and 0-1km shear of 20kts which supports
supercells capable of all hazards. CAMS runs have been showing
this scenario all day of supercell structures developing across
northeast and central Missouri into west central Illinois late
this afternoon that will eventually evolve into a QLCS by mid-late
evening as it moves into east central MO and southwest IL by late
evening and overnight. There will continue to be the threat for
severe weather during into the overnight hours before the storms
weaken toward morning.

Have issued a flash flood watch for central Missouri where
thunderstorms are expected to last the longest tonight. Given that
PWATS will be in the 1.5-2.0" range and soils are saturated, flash
flooding is a definite threat in this region.

The front will stall over southern Missouri and Illinois tomorrow.
The upper ridge will build over the area at the same time which
will act to limit coverage along the front given that amount of
instability along it. Will continue with a chance of showers and
thunderstorms with only a marginal risk of severe weather given
the instability and shear values. The front will begin to lift
north of the area on Thursday night.

Britt

.LONG TERM...  (Friday through Next Wednesday)
Issued at 515 PM CDT Wed May 22 2019

Not much change in thinking to the forecast over the holiday
weekend into next week. Global deterministic models and GEFS still
depict a strong upper high will remain over southeast CONUS at the
same time a mean trough remains over the west into the middle of
next week. A west-east oriented frontal boundary will drop back
down into the CWA on Friday and Saturday which will act as a focus
for shower and thunderstorm development, a few of which could be
strong to severe based on strong/severe based on the instability/
shear forecast parameters. Coverage of thunderstorms into next
week will be determined by the ultimate location of the front and
how much upper ridging will be over the CWA. For now will keep
with above normal temperatures given forecast 850mb temperatures
between 15-20C and a persistent chance of thunderstorms.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 637 PM CDT Wed May 22 2019

Thunderstorms are expected to continue to develop over central
and northeast Missouri and west central Illinois early this
evening affecting KUIN and KCOU bringing the threat of wind gusts
of 35KTS or greater, hail, and MVFR/IFR ceilings and visibilities
in heavy rain. These storms will move east through the evening
and eventually reach the St. Louis area terminals after 06Z. The
thunderstorms will move out of all terminals by 12Z with dry and
VFR conditions expected thereafter. Mainly dry and VFR conditions
are expected on Thursday except for any showers and thunderstorms
that develop along a stalled front. Coverage will not be high
enough to include in any of the TAFs at this time.

SPECIFICS FOR KSTL:

Dry and VFR conditions expected through 06Z. Then thunderstorms
will move into the terminals with low MVFR/IFR ceilings and
visibilities. These conditions are expected to move out of the
terminal by 12Z leaving dry and VFR conditions. There is some
potential for additional showers and thunderstorms during the day
on Thursday, but confidence is not high enough to include in the
terminals at this time.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Gasconade MO-Moniteau MO-Montgomery
     MO-Osage MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, May 22, 3:14 PM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
314 PM CDT Wed May 22 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-232015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
314 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected tonight over central, northeast and east-
central Missouri as well as west-central and southwest Illinois. A
few of these storms will likely become severe, capable of producing
isolated tornadoes, large hail and damaging winds.

In addition to severe weather, there is a risk for heavy rainfall
over central Missouri where a flash flood watch is in effect.

Major river flooding is ongoing along portions of the Mississippi
and Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Major river flooding is expected over the next week along the
Mississippi, Missouri, and Illinois Rivers. Crests at some locations
will be close to or greater than what were seen earlier this year.

The risk for flash flooding will continue into early Thursday
morning. See the Flash Flood Watch for more information.

The chance for thunderstorms will continue from Thursday night
through Tuesday across parts of the area. A few strong to severe
storms are possible Thursday, Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight across much of
central and eastern Missouri as well as west central Illinois.

Britt

In the hours before

Local storm report, May 22, 9:20 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
920 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     COATSBURG               40.03N 91.16W
05/22/2019                   ADAMS              IL   FIRE DEPT/RESCUE

            18-24 INCH LIMBS DOWN.

&&

MRM
Local storm report, May 22, 9:25 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND DMG     COATSBURG               40.03N 91.16W
05/22/2019                   ADAMS              IL   TRAINED SPOTTER

            3 FOOT DIAMETER TREE UPROOTED WITH ROOT
            BALL.

&&

MRM
Local storm report, May 22, 9:34 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
934 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TORNADO          6 WSW HALLSVILLE        39.07N 92.33W
05/22/2019                   BOONE              MO   TRAINED SPOTTER

            TRAINED SPOTTER WAS 8N COLUMBIA LOOKING
            NORTHWEST AND OBSERVED A TORNADO ON THE
            GROUND.

&&

SALLY
Local storm report, May 22, 9:40 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
940 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND DMG     MIDWAY                  38.99N 92.45W
05/22/2019                   BOONE              MO   EMERGENCY MNGR

            TREES DOWN ON BOOTHE LANE.

&&
Local storm report, May 22, 10:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND GST     2 N MEXICO              39.19N 91.87W
05/22/2019  E60 MPH          AUDRAIN            MO   TRAINED SPOTTER

&&
Local storm report, May 22, 10:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1015 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             6 SSW MADISON           39.39N 92.25W
05/22/2019  E1.00 INCH       MONROE             MO   PUBLIC

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:45 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby45 min
May 22, 7:54 PM CDTSevere Thunderstorm WarningLSXLewis36 min
May 22, 8:14 PM CDTTornado Warning Tornado observedLSXLewis16 min
May 22, 8:23 PM CDTSevere Thunderstorm WarningLSXLewis, Marion52 min
May 22, 8:30 PM CDTTornado WarningLSXLewis, Marion30 min
May 22, 8:32 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe73 min
May 22, 8:55 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone50 min
May 22, 9:01 PM CDTSevere Thunderstorm WarningLSXLewis29 min
May 22, 9:10 PM CDTTornado WarningLSXBoone50 min
May 22, 9:18 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau57 min
May 22, 9:20 PM CDTSevere Thunderstorm WarningLSXPike, Ralls48 min
May 22, 9:37 PM CDTTornado Warning Tornado observedLSXAudrain, Callaway, Montgomery53 min
May 22, 10:12 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Pike, Ralls63 min
May 22, 10:14 PM CDTFlash Flood WarningLSXMonroe, Ralls6 hr
May 22, 10:22 PM CDTTornado WarningLSXPike, Ralls27 min
May 22, 10:51 PM CDTSevere Thunderstorm WarningLSXCole, Moniteau54 min
May 22, 10:55 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Lincoln, Montgomery, Pike, Warren50 min
May 22, 11:08 PM CDTTornado Warning Tornado observedLSXCole52 min
May 22, 11:36 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren39 min
May 22, 11:43 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatLSXCallaway, Cole, Osage47 min
May 22, 11:55 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles35 min
May 23, 12:10 AM CDTTornado WarningLSXCallaway, Osage35 min
May 23, 12:32 AM CDTSevere Thunderstorm WarningLSXGasconade, Montgomery, Warren58 min
May 23, 12:52 AM CDTTornado WarningLSXMontgomery, Warren38 min
May 23, 1:14 AM CDTTornado WarningLSXLincoln, Saint Charles, Warren33 min
May 23, 1:39 AM CDTTornado WarningLSXSaint Charles33 min
May 23, 2:07 AM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis38 min
May 23, 2:54 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis51 min
May 23, 3:41 AM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis, City of Saint Louis49 min
May 23, 4:37 AM CDTAreal Flood WarningLSXJefferson, Saint Louis, City of Saint Louis3 hr
May 23, 9:48 AM CDTRiver Flood WarningLSXLincoln30 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.